Medical Management of Heartburn can be Challenging

An American Robin at Echo Dale Regional Park in Medicine Hat, Alberta. (Dr. Noorali Bharwani)
An American Robin at Echo Dale Regional Park in Medicine Hat, Alberta. (Dr. Noorali Bharwani)

More than one-third of the population has symptoms of heartburn secondary to gastro-esophageal reflux disease (GERD), with about one-tenth afflicted daily. Infrequent heartburn is usually without serious consequences, but chronic or frequent heartburn (recurring more than twice per week) can have severe consequences.

Here are some points to remember to prevent complications secondary to reflux:

  1. Lifestyle modifications may or may not help. But it is worth trying. That means try and avoid stressful situations and learn to sleep well.
  2. Weight loss has been shown to be beneficial for individuals with recent weight gain or those with a BMI over 25.
  3. Elevation of the head of the bed and avoidance of late evening meals, particularly with high fat content, has shown to be beneficial for individuals with nocturnal symptoms or sleep disturbance.
  4. Avoid food that trigger heartburn such as chocolate, caffeine, citrus foods, spicy foods, carbonated beverages, etc., has been shown to be beneficial only if an individual can identify a specific trigger.

If a person has classical symptoms of GERD not relieved by conservative measures then it is worth trying a trial of medications called proton pump inhibitors (PPIs). There are several medications in this group and they all have very similar effect in terms of symptom relief or healing of erosive esophagitis (inflamed esophagus).

Some examples of PPI are: omeprazole (Losec), lansoprazole (Prevacid), pantoprazole (Tecta), esomeprazole (Nexium).

The PPI should be taken once a day, usually 30-60 minutes before the first meal of the day. The pills should be tried for a month or two to see if there is any relief of symptoms before ordering invasive investigations. If there is symptom relief then the patient can be put on maintenance therapy using the lowest effective dose, which could include on-demand therapy.

Some patients may have side effects from these medications such as headache, rash, diarrhea or constipation, nausea or abdominal pain. Dose reduction or change of pill may help.

If the PPI agents do not help then further investigation should be undertaken to make a diagnosis and check for complications such as acute inflammation or malignancy.

PPI has long-term side effects such as vitamin B12 deficiency, increased risk of infection, such as colitis with Clostridium difficile, warns Health Canada advisory issued in February 2012. They also warn that the high rate of seniors on PPIs raises worries about C. difficile outbreaks in hospitals and nursing homes.

C. difficile is a bacteria capable of causing life-threatening cases of diarrhea (10 bowel movements a day) and conditions like colitis.

By lowering stomach acid levels, PPIs might affect the body’s absorption of calcium, which in turn could lead to osteoporosis and fractures. Researchers found a link between long-term use of PPIs and hip fractures. Their results also suggested that the risk increased the longer people were taking PPIs.

If you suffer from GERD then try conservative measures such as: lifestyle changes, weight loss and eat smart by avoiding foods that bother your stomach. If you need to use PPI then try lower dose and short duration of treatment.

Finally, my British teacher used to advise his patients to avoid hurry, worry and curry!

Start reading the preview of my book A Doctor's Journey for free on Amazon. Available on Kindle for $2.99!

Leave a Reply

Your email address will not be published. Required fields are marked *